Tuesday, September 19, 2017

I don’t always talk about my medical issues...

...but when I do, I tell it all.

It hasn’t been a great medical year for me. It all began in February with an iris inflammation that I had trouble getting rid of, the steroid was raising the pressure in my eye, which meant a different medicine for a longer period of time. Around that time, the tooth that I had had a root canal on just six months earlier decided to act up. Then a persistent UTI, something I’d never had to deal with before, attacked me and did not want to let go, even after four rounds of antibiotics…but according to the urologist, I had been on too many antibiotics. (Ya think?) In the middle of that, my knee started really bothering me, so much so that I was limping around (and making plenty of sound effects)…and before I could make it to the doctor to see about my knee, my heart decided to run amok. “Amok” as in beating fast and furious, and for an added attention-getting measure, it would toss in a few definite skips. It started in the middle of the night, and I may have had a panic attack because I convinced myself that I might be dying, so I made Ole Boy take me to the ER…which ended up being an all-night/good-part-of-the-morning ordeal. In all of the testing, they found my d-dimer was elevated (which led to CT scans and ultrasounds to be sure I had no blood clots), and that my aorta is enlarged. 

I had never heard of d-dimer…have you? I had to make him repeat it twice, and even then I didn’t understand. That’s what Google is for. Good ol’ Dr. Google.


It all sounds about as serious as a heart attack, doesn’t it? My knee is bone-on-bone; got a shot for that, which helped a lot. After all the antibiotics, the tooth is doing better. I am on a beta-blocker, which is helping my palpitations/rapid heartbeat, and I am scheduled for a stress test and echocardiogram next week. The enlarged aorta (aneurysm) is not enough to worry about (righhht, because the word “aneurysm” isn’t scary at all), but will be watched.

I just wore myself out telling you all of this.

Thank God for insurance! I cannot imagine not having it. I have not enjoyed all the co-pays and deductibles (I had used up all my medical flex spending money by midsummer). In fact, I really haven’t enjoyed any of this…which reminds me of an Andy Griffith episode (Aunt Bee’s Medicine Man) where Andy told Aunt Bee, “Augusta always enjoyed poor health as long as I can remember.”


Some of the above (the story, not Andy Griffith) may explain why I didn’t write very much over the summer. That, and laziness. But, some days I felt really rough, and a constant heart rate of 98 tends to make me extremely tired. I’ve used more sick hours this year than I have in all the other ten years of my employment combined. There has been a lot of prayer for me, for which I am eternally grateful.

If you toss a few episodes of what can only be described as panic attacks in the middle of the night…you now have my year in 533+ words.

And that’s enough for one post, don’t you think?
When I began this post, I had more to say than just all my issues.
It will keep.


12 comments:

  1. Huh. You know, I've been praying for your health all summer--had no idea all of this was going on. Can I take it that you're feeling better? Your check-list near the end of the post sounds like you've moved in the right direction. I'll keep praying.

    ReplyDelete
    Replies
    1. Definitely feeling better. Still got issues, but as you say, moving in the right direction. There was some days a few weeks ago I felt like I couldn't function ...just had to lie down and be still. Sometimes we do well to just be still.

      Delete
    2. And thank you so much for your prayers, Deb.

      Delete
  2. Not sure what it means medically but D-dimer as you figured out is used to see if you had a clot in your lungs. Beta blockers can make you tired too if I remember correctly. Might want to run that past your doctor to see if there is a different one with less side effects. And a blood clot in the lungs can definitely be as serious (or more so) than a heart attack. They'll serially watch the aneurysm in the aorta and if it gets to a size that needs treatment, they'll give you the options then. Bone on bone is usually getting close to a knee replacement!

    So sorry you have had so many health problems. Will keep you and your health in my prayers. Thank goodness for insurance and sick days! But use both if you need to. Better to take the time off and use the insurance and find out what is going on with you.

    betty

    ReplyDelete
    Replies
    1. Yeah...have yet to talk about the d-dimer and the enlargement in depth with the cardiologist. After the tests next week when I have my next appointment, I plan to get fully informed. Thank you for your prayers, my friend.

      Delete
  3. I'm so sorry you've had such a rough summer. I also take a beta blocker for my racing heart. I hope all goes well next week with the cardiologist and you get some much needed answers. I'll be praying for you.

    ReplyDelete
  4. Sounds like it's been a hard year. I'm sorry you've been struggling through that, but glad to read you are better, going in the right direction.

    It was Atrial Fibrillation (racing heart, and irregular heartbeat) that hit me just before they put me under for cancer surgery last November, that caused them to cancel the surgery. Same thing, given drugs to help, cardiologist, tests, etc.

    One thing I found, not from the doctors naturally, was that I was low on magnesium. The standard blood test showed nothing. So I paid to take a specialized one that showed magnesium levels not just in the blood, but levels in the body. I found tons of research connecting low magnesium and Afib. Not necessarily causation, but definitely correlation.

    It's been calmed it down somewhat by taking a form of magnesium that doesn't cause diarrhea, because it's a liquid that is absorbed higher up in the GI track, and doesn't make it down farther to mess with bowels. (ha ha, fun subject).

    Anyway, if interested at all, here is a link to the doctor whose book I read (you can download it for free from her site now) about magnesium. I take her liquid magnesium called ReMag.

    If I was skeptical at all before I was in the hospital, I lost any lingering doubts since! They hassle you in the hospital over supplements, and if they don't have it in their own pharmacy, you can't take it. So all my anti-inflammatory natural stuff went bye bye for a week, and in 3 days I was in joint pain head to toe. Caved to their pain killer drugs.

    Also, the only magnesium they would "approve" was magnesium oxide, or milk of magnesia, or the like, that gives me the trots. (do you call it that down south?!) So naturally, the Afib also acted up while incarcerated in hospital.

    Since home, I've been gradually working up again to therapeutic dose of liquid ReMag, and now Afib is calming down, along with the horrible muscle cramps that come for me without it.

    Just call me CONVINCED.

    So I can recommend it to others with confidence that it may help (I say may, since not everything works for everyone). Here's that link, after this long-winded comment: http://drcarolyndean.com/2015/04/atrial-fibrillation-the-magnesium-option/

    ReplyDelete
    Replies
    1. Thank you very much for this information. I am definitely going to research this. I am sick and tired of being sick and tired!!! Again, thank you!!

      Delete
  5. Did you write this post about me? I have not had a chance to post since it is the beginning of the school year. I was in the hospital with a UTI that turned into a bad kidney infection which was E-Coli and resistant to antibiotics. My D-Dimer was also high. I had c-scan for lung and ultrasound of legs with no conclusion. I was on blood thinners in the hospital. My sleep apnea is also an issue and causing problems. OH my! Let's pray for each other.

    ReplyDelete
    Replies
    1. Becky! I didn't know you'd been so sick! I'm so sorry...the similarities are crazy, that's for sure. I'll be praying for you.

      Delete

Have musings of your own? Comments are welcome...

Blog Archive